Alert archive / Virginia / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 65, NWS Blacksburg, VA

June 16, 2014Franklin County, Pittsylvania County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 16, 2014, 3:55 PM EDT for Franklin County, Pittsylvania County, Virginia. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2014, 3:55 PM EDT (19:55 UTC)
Expired
Jun 16, 2014, 4:30 PM EDT
In force
35 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Franklin County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 54 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 4:05 PM EDTHAIL 14 N Sydnorsville, VANICKEL TO QUARTER SIZE HAIL BETWEEN SONTAG SCHOOL AND MITCHELLS STORE... ROUTE 619. HAIL LASTED FOR ABOUT 15 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.9 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2014-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 390 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2014-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
390 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
963 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

146 
WUUS51 KRNK 161955
SVRRNK
VAC067-143-162030-
/O.NEW.KRNK.SV.W.0065.140616T1955Z-140616T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
355 PM EDT MON JUN 16 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...
  SOUTHEASTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 430 PM EDT

* AT 355 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SONTAG...
  MOVING EAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SYDNORSVILLE...
  PENHOOK...
  SOUTHERN SMITH MOUNTAIN LAKE...
  SONTAG...
  AND SNOW CREEK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3685 7964 3683 7966 3682 7972 3680 7975
      3682 7991 3702 7985 3702 7957 3679 7961
      3679 7965
TIME...MOT...LOC 1955Z 280DEG 16KT 3692 7982 

HAIL...1.00IN
WIND...60MPH

$$

PH
2 follow-up statements
445 
WWUS51 KRNK 162011
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
411 PM EDT MON JUN 16 2014

VAC067-143-162030-
/O.CON.KRNK.SV.W.0065.000000T0000Z-140616T2030Z/
PITTSYLVANIA VA-FRANKLIN VA-
411 PM EDT MON JUN 16 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR WEST CENTRAL PITTSYLVANIA AND SOUTHEASTERN FRANKLIN COUNTIES...

AT 411 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SONTAG...
MOVING EAST AT 10 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SYDNORSVILLE...
PENHOOK...
SOUTHERN SMITH MOUNTAIN LAKE...
SONTAG...
AND SNOW CREEK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO 
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED 
ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3685 7964 3683 7966 3682 7972 3680 7975
      3682 7991 3702 7985 3702 7957 3679 7961
      3679 7965
TIME...MOT...LOC 2011Z 275DEG 7KT 3693 7980 

HAIL...1.00IN
WIND...60MPH

$$

PH
891 
WWUS51 KRNK 162025
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
425 PM EDT MON JUN 16 2014

VAC067-143-162035-
/O.EXP.KRNK.SV.W.0065.000000T0000Z-140616T2030Z/
PITTSYLVANIA VA-FRANKLIN VA-
425 PM EDT MON JUN 16 2014

...THE SEVERE THUNDERSTORM WARNING FOR 
WEST CENTRAL PITTSYLVANIA AND SOUTHEASTERN FRANKLIN COUNTIES WILL
EXPIRE AT 430 PM EDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3685 7964 3683 7966 3682 7972 3680 7975
      3682 7991 3702 7985 3702 7957 3679 7961
      3679 7965
TIME...MOT...LOC 2022Z 280DEG 16KT 3693 7980 

$$

PH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:34 PM EDT, 21 minutes earlier.

Area forecast discussion, Jun 16, 3:34 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
334 PM EDT MON JUN 16 2014

.SYNOPSIS...
HIGH PRESSURE ALOFT WILL LINGER OVER THE REGION INTO THURSDAY
BEFORE BEING SUPPRESSED SOUTHWARD AS A UPPER TROUGH HEADS EAST
TOWARD THE GREAT LAKES BY THE WEEKEND. TYPICAL SUMMER WEATHER
TURNS TO MORE ACTIVE WEATHER BY WEEKS END.

&&

.NEAR TERM /THROUGH TUESDAY/...
AS OF 320 PM EDT MONDAY...

CONVECTION FIRING ALONG A WEAK SHORTWAVE ALOFT WITH INSTABILITY
HIGHER EAST OF THE BLUE RIDGE. DCAPES ARE PUSHING 1000-1500 J/KG SO
WET MICROBURSTS AND MARGINALLY SVR HAIL ARE POTENTIALS WITH SOME
OF THESE STORMS. WEAK FLOW WILL CAUSE HEAVY RAINERS AS WELL AND
WILL SEE LOCALIZED FLOODING POTENTIAL. SO...FOR NOW WILL BE HAVING
ISOLATED TO SCATTERED COVERAGE OVER MOST OF THE CWA THRU EARLY
EVENING BEFORE LOSS OF HEATING AND ANY UPPER WEAK SUPPORT
SUBSIDES.

WILL SEE SOMETHING SIMILAR TOMORROW AS 5H HIGH SITUATES ITSELF
OVER THE TN VALLEY...WITH EMBEDDED WEAK WAVE MOVING SE ACROSS THE
CENTRAL APPALACHIANS IN THE AFTERNOON. WEAK FLOW AGAIN WILL LEAD
TO HEAVY RAINERS...AND ISOLATED STRONG TO SVR STORMS.

OTHER THAN THAT WILL CONTINUE TO SEE WARM MUGGY CONDITIONS AT NIGHT
WITH FOG FORMING IN THE VALLEYS AND WHERE IT RAINED IN THE EARLY
EVENING.

TUESDAY SHOULD BE SIMILAR TO TODAY IN TERMS OF HIGH TEMPS...RUNNING
FROM THE LOWER TO MID 80S WEST...SOME UPPER 80S NEW RIVER VALLEY AND
MTN EMPIRE TO LOWER 90S EAST...AND ROANOKE.
&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
AS OF 230 PM EDT MONDAY...

TYPICAL SUMMERTIME PATTERN IN STORE FOR THE TUESDAY NIGHT AND
WEDNESDAY PORTION OF THE FORECAST. SURFACE HIGH PRESSURE WILL BE
CENTERED EAST OF THE COASTS OF THE CAROLINAS. AN UPPER LEVEL HIGH
AND AN 850 MB HIGH WILL BE VERTICALLY STACKED AND CENTERED OVER
TENNESSEE. LOW LEVEL FLOW WILL INCREASE FROM SOUTHWEST THEN WEST ON
THE NORTH SIDE OF THE 850 MB HIGH.

WHILE NOT THE MOST DIRECT ROUTE...GULF OF MEXICO MOISTURE WILL BE
REACHING THE AREA VIA KENTUCKY AFTER A CLOCKWISE TRIP AROUND THE 850
MB HIGH WITH ITS ORIGINS NEAR THE MOUTH OF THE MISSISSIPPI RIVER.
THE MOISTURE COMBINED WITH DAYTIME HEATING AND THE BEST CAPPING
INVERSION WEST OF THE AREA WILL YIELD DAYTIME AND EARLY EVENING
SHOWERS AND STORMS TUESDAY NIGHT THROUGH WEDNESDAY NIGHT.

BY THURSDAY...AN UPPER LEVEL TROUGH MOVING INTO NEW ENGLAND WILL
SEND A BACKDOOR FRONT TOWARD AREA AND ADD GREATER DYNAMICS TO THE
REGION FOR BETTER COVERAGE OF SHOWERS AND STORMS. THIS FEATURE WILL
ALSO ALLOW THE UPPER RIDGE TO SINK FARTHER SOUTH TOWARD THE GULF
COAST...SO THERE WILL BE EVEN LESS OF AN IMPACT OF ANY CAPPING
INVERSION.

TEMPERATURES THROUGH THE TIME PERIOD WILL REMAIN ABOVE NORMAL.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 1230 PM EDT MONDAY...

MEDIUM RANGE FORECAST CONTINUES TO LOOK ACTIVE AS UPPER RIDGE
FLATTENS WHILE TROUGH MOVES ACROSS THE NRN TIER OF STATES INTO THE
GREAT LAKES BY THE END OF THE PERIOD. STAYING CLOSE TO WHAT WE
FORECASTED YESTERDAY IN TERMS OF KEEPING POPS IN THE CHANCE
RANGE...DUE TO TIMING OF INDIVIDUAL IMPULSES RACING ALONG THE SRN
EDGE OF THE WESTERLIES. ALL IN ALL EVEN THOUGH WILL HAVE POPS NO
HIGHER THAN 50-55...STILL CONFIDENCE IS HIGH THAT AT LEAST MOST OF
THE FORECAST AREA WILL SEE MEASURABLE RAINFALL DURING THIS TIME.

WILL BE CONCERNED WITH MESOSCALE CONVECTIVE SYSTEMS AND TRAINING
ALONG THE SRN EDGE OF THE WESTERLIES...AND POTENTIAL FOR FLASH
FLOODING IF IT TRACKS OVER THE SAME SPOT. STILL TOO EARLY TO MENTION
IN THE HWO...BUT BEARS WATCHING. AS THE AIRMASS HEATS UP PRIOR TO
THIS...PLENTY OF FUEL TO ADD TO THE PROVERBIAL FIRE ONCE CONVECTION
TAKES PLACE...AND WOULD NOT BE SURPRISED AT LEAST FRI-SAT TO SEE
SOME SVR STORM THREAT WITH DAMAGING WINDS. CURRENTLY SPC
HIGHLIGHTING LOW PREDICTABILITY GIVEN LACK OF SHEAR AND TIMING OF
THE WAVES.

MODELS DIFFER OVER THE WEEKEND INTO MONDAY WITH THE 00Z ECMWF FASTER
NOW WITH FROPA AND SHORTWAVE DIGGING INTO THE EAST BY MONDAY. THIS
MODEL HAS BEEN SHOWING INCONSISTENCY SO WILL LEAN TOWARD 00Z GFS/06Z
GFS AND WPC FORECAST. THIS WILL KEEP OUR AREA ON THE SOUTH SIDE OF
THE FRONT AND KEEP US IN A STICKY AIRMASS. TEMPS WILL BE STAYING
ABOVE NORMAL...ALTHOUGH BLOWOFF FROM CONVECTION UPSTREAM AND STORMS
OVERHEAD CAN HINDER THE HEAT. OVERNIGHT WILL BE MUGGY WITH LOWS IN
THE 60S...NEAR 70 SOUTHEAST.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
AS OF 1240 PM EDT MONDAY...

MADE ADJUSTMENTS TO THIS FORECAST IN TERMS OF CONVECTION. ISOLATED
SHRA/TSRA FORMING ALONG AND WEST OF THE BLUE RIDGE ATTM...WILL
DRIFT EAST INTO THE FOOTHILLS AND PIEDMONT THRU THIS AFTERNOON.
ATTM WE WILL HAVE VCTS AT BCB GIVEN THAT A FEW ECHOES ARE NOT FAR
FROM BCB ALTHOUGH THEY ARE NOT PRODUCING CLOUD TO GROUND LIGHTNING
YET. THINK THE THREAT LEAVES BCB BY 19Z...AND STAYS SOUTH AND EAST
OF ROANOKE TO KEEP THUNDER OUT ALTHOUGH WILL HAVE VCSH THERE FOR A
COUPLE HOURS.

DANVILLE ACTUALLY LOOKS MORE FAVORABLE PER MESOANALYSIS/RADAR
TRENDS AND HIGH-RES MODELS TO SEE CONVECTION NEARBY BY 20Z...AND
HAVE VCTS IN FOR NOW. THE WESTERN CWA APPEARS TO STAY OUT OF THE
SHRA/TSRA THIS AFTERNOON THOUGH COULD SEE SOME ARRIVING AFTER
00Z..BUT TOO FAR AWAY TO HAVE IN THE TAFS AS MODELS SHOWING
WEAKENING TREND BY THEN.

OUTSIDE OF ANY SHOWERS ANTICIPATE VFR CONDITIONS WITH SCT-BKN CU
IN THE 4-6KFT RANGE.

THIS EVENING CU WILL DISSIPATE LEAVING BEHIND A LITTLE CIRRUS.

FOG SHOULD FORM IN THE VALLEYS AND RURAL AREAS OVERNIGHT WHICH
SHOULD AFFECT ALL BUT BLF/ROA. THINK LWB SHOULD DROP TO LIFR WITH
BCB AND POTENTIALLY LYH/DAN DROPPING BELOW 3SM.

ANY FOG CLEARS AFTER 13Z TUESDAY...LEAVING PRACTICALLY A REPEAT OF
TODAY...WITH ISOLATED/SCATTERED SHRA/TSRA IN THE AFTERNOON.

EXTENDED AVIATION DISCUSSION...

TYPICAL SUMMERTIME PATTERN WILL PERSIST THROUGH MUCH OF THE
UPCOMING WEEK WITH AN EVER-INCREASING THREAT FOR DIURNALLY-DRIVEN
CONVECTION. LATE NIGHT AND EARLY MORNING MVFR BR TO LOCALLY LIFR
FG WILL ALSO BE ON THE INCREASE...ESPECIALLY IN AREAS FOLLOWING
EVENING CONVECTION.

BEST DAILY FLIGHT CONDITIONS WILL LIKELY BE IN THE MID TO LATE
MORNING AFTER FOG/LOW CLOUDS BURN OFF/LIFT...AND BEFORE AFTERNOON
CONVECTION REDEVELOPS.

THE LATTER HALF OF THE WEEK CONTINUES TO OFFER THE BEST CHANCE
FOR WIDESPREAD ORGANIZED CONVECTION AS A FRONTAL BOUNDARY
APPROACHES AND THEN STALLS OVER/NEAR THE AREA. THIS WILL PRESENT
AN INCREASING THREAT FOR ASSOCIATED FLIGHT RESTRICTIONS.

&&

.CLIMATE...
LOCATIONS      RECORDS

ROANOKE        96/1957
LYNCHBURG      96/1897
DANVILLE       98/1988
BLACKSBURG     88/1994
BLUEFIELD      87/1994
LEWISBURG      87/1994

&&

.EQUIPMENT...
THE NOAA WEATHER RADIO TRANSMITTER AT MOUNT JEFFERSON IS NOT
BROADCASTING. THIS IS STATION WNG588 ON A FREQUENCY OF 162.525
MHZ. TECHNICIANS HAVE BEEN NOTIFIED AND IT IS UNKNOWN WHEN IT WILL
BE FIXED...BUT EARLY ESTIMATES INDICATED BY TUESDAY AFTERNOON.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...WP
NEAR TERM...WP
SHORT TERM...DS
LONG TERM...WP
AVIATION...JH/WERT/WP
CLIMATE...WP
EQUIPMENT...WP
Hazardous weather outlook, Jun 16, 3:43 PM EDT, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
343 PM EDT MON JUN 16 2014

NCZ003>006-019-020-VAZ032>035-043>047-058-059-171945-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
343 PM EDT MON JUN 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW STORMS THIS AFTERNOON INTO EARLY EVENING MAY BECOME SEVERE
WITH DAMAGING WIND GUSTS AND LARGE HAIL. THERE IS ALSO A THREAT OF
ISOLATED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE WILL BE A THREAT OF STORMS EACH DAY THIS WEEK...INCREASING
IN COVERAGE BY FRIDAY. EACH DAY...THERE WILL BE A THREAT OF A
STRONG TO SEVERE STORM...ALONG WITH ISOLATED FLASH FLOOD
POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-171945-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
343 PM EDT MON JUN 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE WILL BE A THREAT OF STORMS EACH DAY THIS WEEK...INCREASING
IN COVERAGE BY FRIDAY. EACH DAY...THERE WILL BE A THREAT OF A
STRONG TO SEVERE STORM...ALONG WITH ISOLATED FLASH FLOOD
POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 16, 3:17 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
317 PM EDT MON JUN 16 2014

NCZ004-005-VAZ032-043-161945-
ROCKINGHAM NC-STOKES NC-HENRY VA-PATRICK VA-
317 PM EDT MON JUN 16 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  WESTERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  EASTERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  SOUTHWESTERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...
  SOUTHEASTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 345 PM EDT

* AT 316 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR ENDICOTT TO
  NEAR SANVILLE...MOVING TO THE SOUTHEAST AT 15 MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
  STORMS.

* LOCATIONS IMPACTED INCLUDE...
  MADISON...
  SPENCER...
  MAYODAN...
  AYERSVILLE...
  AND ELLISBORO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

IF ON OR NEAR FAIRY STONE LAKE AND PHILPOTT LAKE GET OUT OF THE
WATER AND MOVE INSIDE A STURDY SHELTER NOW. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3627 8009 3685 8009 3684 8007 3682 8007
      3678 8002 3664 7997 3626 7997 3626 8008
TIME...MOT...LOC 1915Z 297DEG 11KT 3684 8007 3674 8011

PH
Special weather statement, Jun 16, 3:21 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
321 PM EDT MON JUN 16 2014

VAZ033-161945-
FRANKLIN VA-
321 PM EDT MON JUN 16 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  EASTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 345 PM EDT

* AT 321 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING DEVELOPING THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR
  BURNT CHIMNEY TO NEAR SONTAG...MOVING TO THE EAST AT 15 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THESE
  STORMS.

* LOCATIONS IMPACTED INCLUDE...
  PENHOOK...
  SONTAG...
  AND BURNT CHIMNEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR THE WESTERN PORTION OF SMITH MOUNTAIN LAKE...GET OUT
OF THE WATER AND MOVE INSIDE A STURDY SHELTER NOW. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3691 7985 3715 7986 3716 7971 3715 7970
      3716 7970 3714 7966 3710 7964 3709 7962
      3687 7964 3684 7966 3685 7967
TIME...MOT...LOC 1919Z 283DEG 11KT 3708 7979 3696 7979

PH
Local storm report, Jun 16, 3:33 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
333 PM EDT MON JUN 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             THAXTON                 37.35N 79.63W
06/16/2014  E0.25 INCH       BEDFORD            VA   PUBLIC

            PEA SIZE HAIL AND SMALL BRANCHES DOWN ON RT 460

0325 PM     HAIL             NE STUART               36.64N 80.28W
06/16/2014  E0.25 INCH       PATRICK            VA   TRAINED SPOTTER

            NICKEL SIZE HAIL ON DOBBINS ROAD

&&

MBS
Local storm report, Jun 16, 3:47 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
347 PM EDT MON JUN 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     HAIL             4 WNW ARARAT            36.63N 80.58W
06/16/2014  E1.25 INCH       PATRICK            VA   TRAINED SPOTTER

            HALF DOLLAR SIZE HAIL REPORTED ON WILLIS GAP ROAD

&&

MBS
Special weather statement, Jun 16, 3:50 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
350 PM EDT MON JUN 16 2014

VAZ034-162015-
BEDFORD VA-
350 PM EDT MON JUN 16 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTH CENTRAL BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 415 PM EDT

* AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR HUDDLESTON...MOVING TO THE SOUTHEAST AT
  15 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  HUDDLESTON.

LAT...LON 3706 7946 3707 7948 3703 7948 3702 7949
      3724 7966 3734 7952 3722 7934
TIME...MOT...LOC 1945Z 315DEG 15KT 3723 7954

PH
Local storm report, Jun 16, 3:54 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
354 PM EDT MON JUN 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HAIL             1 ESE STUART            36.63N 80.27W
06/16/2014  E1.00 INCH       PATRICK            VA   PUBLIC

            VIA TWITTER.

&&

WHP

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 1:28 PM EDTSpecial Weather StatementRNKFloyd, City of Radford47 min
Jun 16, 2:42 PM EDTSevere Thunderstorm WarningRNKPatrick48 min
Jun 16, 2:57 PM EDTSpecial Weather StatementRNKPatrick48 min
Jun 16, 3:08 PM EDTSpecial Weather StatementRNKBedford37 min
Jun 16, 3:17 PM EDTSpecial Weather StatementRNKHenry28 min
Jun 16, 3:20 PM EDTFlash Flood WarningRNKPatrick6 hr
Jun 16, 3:21 PM EDTSpecial Weather StatementRNKFranklin24 min
Jun 16, 3:34 PM EDTSevere Thunderstorm WarningRNKPatrick26 min
Jun 16, 3:50 PM EDTSpecial Weather StatementRNKBedford25 min
Jun 16, 4:39 PM EDTSpecial Weather StatementRNKPittsylvania36 min
Jun 16, 5:17 PM EDTSpecial Weather StatementRNKCity of Danville58 min
Jun 16, 5:31 PM EDTSpecial Weather StatementRNKPittsylvania29 min
Jun 16, 5:52 PM EDTSpecial Weather StatementRNKHalifax38 min
Jun 16, 6:21 PM EDTSpecial Weather StatementRNKCharlotte24 min
Jun 16, 6:26 PM EDTSpecial Weather StatementRNKBuckingham34 min
Jun 16, 6:40 PM EDTSpecial Weather StatementRNKCity of Galax35 min
Jun 16, 6:44 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, City of Galax61 min
Jun 16, 7:24 PM EDTSpecial Weather StatementRNKGrayson36 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.